A Fatal Case of Simultaneous Ingestion of Mirtazapine, Escitalopram, and Valproic Acid — (Journal of Analytical Toxicology)

To view complete document click here

Journal of Analytical Toxicology, Vol. 35,

September 2011

A. Salomone1, D. Di Corcia1, E. Gerace1, and M.Vincenti1

Case History:  A 64-year-old woman (weight 85 kg, height 167 cm) with a previous history of chronic depression was found dead on the kitchen floor of her apartment. She had attempted to commit suicide in 2000. Since then, she had been under psychiatric treatment. On the table next to her, many packages of pharmaceutical drugs were found, suggesting the occurrence of drug-related suicidal death. Specifically, the police seized four boxes of Mirtazapina EG® 30 mg (mirtazapine) containing seven empty blister packs, originally corresponding to 105 tablets; three boxes of Cipralex® 10 mg (escitalopram) containing five empty blister packs, originally corresponding to 70 tablets; and one box of Depakin Chrono® 300 mg (valproic acid) containing three empty blister packs, originally corresponding to 30 tablets. It was not known whether the woman had started consuming these packages at a previous time, so it was not possible to estimate the amount of drugs possibly ingested by the victim the day of her death. No letters or explanation of her act were found in the apartment.